advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ahvaz, Iran:

I am a doctor. My five-year-old son, who weighs 25 kg (55 pounds), had surgery on his adenoids about six months ago. Following the surgery, he took ketotifen for five months. About a month ago, I noted polyuria so I checked his urine and blood. The results were glucose in his urine - 2+; fasting blood sugar - 150 mg/dl [8.3 mmol/L], and two hour postprandial blood sugar - 310 mg/dl [17.2 mmol/L]). Because of these results, he was admitted to the hospital for two days. After a week of insulin injections, his A1c was 10% (normal range 4.4 to 6.l7); IgA (immunoglobulin A) was 194 mg/dl (normal range 1 to 11 years, 83 to 255); Anti Endomysial Ab - Negative; T4 was 9.3 mcg/dl (normal range 4 to 13); T3 resin uptake was 26.5% (normal range 25 to 35); Free Thyroxine index was 2.46% (normal range 1.2 to 4.2); TSH was 1.4 mlu/L (normal range 0.4 to 7.1); C-Peptide was 0.95 ng/ml (normal range 0.8 to 4.2); and TPO Ab: 1.6 lu/ml (normal range 1 to 16). After two weeks of insulin injections (four units of NPH and two units of Regular in the morning and two units of NPH and two units of Regular in the evening), I observed decreasing blood sugar values so I reduced his insulin to two units of NPH and two units of Regular in the morning and two units of Regular at night. Again I am seeing lower blood sugars. So, does my son really have type 1 diabetes? Is there any relationship between the use of ketotifen and diabetes?

Answer:

Antihistamines would not be a factor in developing diabetes so the ketotifen is an unlikely culprit.

It sounds, from your brief clinical description and laboratory work up to date, that this is most likely early onset type 1 diabetes because of his age. The positive C-Peptide measures would confirm that there is some endogenous insulin production but this is a very, very expensive way to ascertain this. Clinical criteria such as stability of glucose levels with such low levels of insulin provided would suggest this and save a lot of money. C-Peptide measurements should usually be reserved for research studies since they add almost nothing to the decisions that are made based upon glucose measurements frequently at home. There are also several clinical reasons to consider "resting" the damaged pancreas so that the beta cells might work longer and with more stability, C-Peptide levels stay higher for longer duration, etc. Tight control suggests that this is the case in the DCCT cohort as well as some work by other researchers in many sites.

Analogs of rapid acting insulin (lispro, aspart, glulisine), as well as very long acting insulin (glargine or Levemir), would provide similar or slightly better overall control in many clinical studies PLUS less hypoglycemia. But, this must be weighed against availability and costs which are very high in many parts of the world.

It does not look like there were any celiac antibodies nor any thyroid dysfunction from your laboratory work. One should check lipids and especially look for high LDL and total cholesterol to see if there is any underlying lipid abnormality as well once glucose levels stabilize.

ISPAD guidelines would suggest aiming for A1c below 7.5% without severe or recurring episodes of hypoglycemia. ADA guidelines are somewhat higher. A1cs usually are measured at least four times a year and are very useful for benchmarking, comparisons and trends as well as complementing home glucose monitoring. In my experience, frequent blood glucose monitoring each day is the key with periodic postprandial monitoring to help decide about food choices and prandial insulin needs. These guidelines are available free of charge on the ISPAD web site or via subscription to the journal, Pediatric Diabetes.

SB

[Editor's comment:

See also our previous questions on the Honeymoon phase, the period just after the diagnosis of diabetes during which there is some restoration of insulin production and the blood sugar levels improve to normal, or near-normal, levels. This phase can last for weeks or months.

BH]

DTQ-20081115105944
Original posting 8 Dec 2008
Posted to Diagnosis and Symptoms and Honeymoon

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.